Conflicts of interest: The authors declare no conflicts of interest.
Conflicts of interest
Nina Korsaga-Somé Assistante de Dermatologie-Vénéréologie Service de Dermatologie Vénéréologie (Venerological Dermatology Department) du Centre Hospitalier Yalgado Ouédraogo, 10 BP 269 Ouagadougou 10 Burkina Faso E-mail: firstname.lastname@example.org
The practice of tattooing represents a form of permanent or temporary decoration, which is one way of expressing individuality and identity, a rite of passage and, more recently, a form of makeup for women. In fact, in Burkina Faso the practice of temporary tattooing of the eyebrows, as makeup (Fig. 1), is currently very fashionable for women. Although tattooing used to be carried out with henna, which only produced rare side effects, nowadays the trend is to use new imported products, especially those from China. These new products are responsible for undesirable effects, which are seen increasingly within our context. We report one case of vitiligoid achromia after tattooing carried out with one of these products.
A 16-year-old girl had a decorative tattoo carried out on the eyebrow area (after shaving off the eyebrows), glabella, back of left hand and back of two feet, before a marriage ceremony. This was not the patient’s first tattoo. The product used was a capillary dye containing para-phenylenediamine (PPD) imported from China. Five days after this tattooing process, achromia appeared, located solely in the areas tattooed. The patient did not have any particular history and was in a good general condition. Corresponding to the areas tattooed, the dermatological check revealed: achromia in the region of the eyebrows (Fig. 2), with canities or premature graying of some eyebrows, an achromic linear band (0.5 cm wide and 3 cm long) on the glabella (Fig. 2), and achromic lesions in the shape of a flower on the back of the left hand and back of both feet (Fig. 3). Examination of other systems revealed nothing of note. Glycemia and complete blood count were normal; the thyroid test could not be carried out, as it could not be financed. Developments were marked at the visit after 3 months by darkening of the lesions on the back of the left hand and feet. The patient was lost to follow-up after 3 months of monitoring.
Traditionally, the product used for tattooing within our social and cultural context was henna. However, natural henna is characterized by an orange to red/brown color and a long period of application to the skin (2–12 h).1 These inconveniences encourage the use of new products, which are easier to use and their effects are faster and more intense. The new products imported from China are actually capillary dyes containing PPD (Fig. 3). The keen interest shown by “Ouagalaise” women in temporary tattooing (lasting, on average, 2–3 weeks) for their eyebrows has many advantages such as its easiness, saves time spent on make-up, and is slightly cheaper. Tattooing eyebrows is actually a form of permanent makeup that remains throughout the day, after washing or sport, and even after sleeping. However, the PPD contained in these products, which are used in hairdressing salons in the town of Ouagadougou for temporary tattooing of the eyebrows, is a powerful sensitizer within the group of paraaminobenzenes, responsible for numerous reactions: allergic;1,2 lichenoid;3 and more exceptionally an immediate hypersensitivity reaction (urticaria, angioedema, anaphylactic shock).4–6 The concentration of PPD in certain mixtures may rise to almost 16% or even more, well beyond the authorized values of 6%.7 This new case of an undesirable effect of a vitiligoid achromia type (Figs 2 and 3) is rarely documented. The reaction observed could be due to the presence of PPD, as the patient may have become sensitized at the time of previous tattooing. Carrying out patch tests with PPD would allow this hypothesis to be confirmed. It could also occur because of a vitiligoid Koebner phenomenon because of tattooing. The Koebner phenomenon is an isomorphic reaction of the skin and, after a trauma, causes the characteristic lesion associated with the disease affecting the patient.8 The Koebner phenomenon in the course of vitiligo is well known.9 The psychosocial consequences caused by vitiligo are often significant.9 This unsightly consequence actually had an adverse effect on the quality of life of our patient.
The complications inherent in tattooing practices are real and significant. There is no doubt that demand is increasingly high but it must still involve monitoring the risks incurred. Better legislation about the practice of temporary tattooing and strict monitoring of the preparations used are essential, in addition to regular annual information for the general public. The Ministry of Health could suggest a guide to good practices for hairdressing salons that carry out tattooing and provide widespread information to the public about the risks of tattooing, particularly for adolescents, especially in teaching establishments, in the form of written documentation and verbal advice.